Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 19, 2017, 4:55 PM CDT for Lancaster County, Seward County, Nebraska. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 4:55 PM CDT (21:55 UTC)
- Expired
- Apr 19, 2017, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Lancaster County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:07 PM CDT | TSTM WND GST 60 | Pleasant Dale, NE | |
| Apr 19, 5:25 PM CDT | HAIL 1.75 | Lincoln, NE | AT THE UNIVERSITY OF NEBRASKA MAIN CAMPUS |
| Apr 19, 5:26 PM CDT | HAIL 1 | Lincoln, NE | 21ST AND CORNHUSKER...HAIL COVERING GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
836
WUUS53 KOAX 192155
SVROAX
NEC109-159-192230-
/O.NEW.KOAX.SV.W.0055.170419T2155Z-170419T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
455 PM CDT WED APR 19 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northwestern Lancaster County in southeastern Nebraska...
Southeastern Seward County in southeastern Nebraska...
* Until 530 PM CDT
* At 454 PM CDT, a severe thunderstorm was located near Milford, or
18 miles west of Lincoln, moving northeast at 45 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Lincoln, Milford, Garland, Pleasant Dale, Malcolm, Denton, Raymond,
Pawnee State Recreation Area and Conestoga State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 60 and 63.
Interstate 80 IN Nebraska between mile markers 382 and 405.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4076 9715 4096 9697 4097 9677 4088 9661
4074 9673 4069 9698 4070 9707
TIME...MOT...LOC 2154Z 243DEG 38KT 4074 9703
HAIL...1.75IN
WIND...<50MPH
$$
MAYES2 follow-up statements
802
WWUS53 KOAX 192205
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
505 PM CDT WED APR 19 2017
NEC109-159-192230-
/O.CON.KOAX.SV.W.0055.000000T0000Z-170419T2230Z/
Lancaster NE-Seward NE-
505 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN LANCASTER AND SOUTHEASTERN SEWARD COUNTIES...
At 505 PM CDT, a severe thunderstorm was located near Pleasant Dale,
or 12 miles west of Lincoln, moving northeast at 40 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Lincoln, Pleasant Dale, Malcolm, Denton, Raymond, Pawnee State
Recreation Area and Conestoga State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 60 and 63.
Interstate 80 IN Nebraska between mile markers 385 and 405.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4088 9661 4074 9673 4071 9697 4078 9704
4096 9694 4097 9677
TIME...MOT...LOC 2205Z 245DEG 35KT 4076 9692
HAIL...1.75IN
WIND...<50MPH
$$
MAYES428
WWUS53 KOAX 192213
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
513 PM CDT WED APR 19 2017
NEC159-192223-
/O.CAN.KOAX.SV.W.0055.000000T0000Z-170419T2230Z/
Seward NE-
513 PM CDT WED APR 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4078 9691 4086 9691 4096 9687 4097 9677
4088 9661 4074 9673 4073 9688
TIME...MOT...LOC 2213Z 243DEG 38KT 4080 9682
$$
NEC109-192230-
/O.CON.KOAX.SV.W.0055.000000T0000Z-170419T2230Z/
Lancaster NE-
513 PM CDT WED APR 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN LANCASTER COUNTY...
At 513 PM CDT, a severe thunderstorm was located 5 miles east of
Pleasant Dale, or 6 miles west of Lincoln, moving northeast at 45
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lincoln, Malcolm, Denton, Raymond, Conestoga State Recreation Area
and Pawnee State Recreation Area.
This includes the following highways...
Highway 77 IN Nebraska between mile markers 60 and 63.
Interstate 80 IN Nebraska between mile markers 390 and 405.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4078 9691 4086 9691 4096 9687 4097 9677
4088 9661 4074 9673 4073 9688
TIME...MOT...LOC 2213Z 243DEG 38KT 4080 9682
HAIL...1.75IN
WIND...60MPH
$$
MAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:30 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 19, 2:30 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 230 PM CDT Wed Apr 19 2017 .SHORT TERM...(Tonight through Saturday) Issued at 230 PM CDT Wed Apr 19 2017 Main concern is potential for severe thunderstorms through the evening hours. The atmosphere has continued to destabilize as temperatures south of the warm front warmed into the 70s. Meanwhile, northeast Nebraska was only in the mid to upper 40s. Surface low will track northeast this evening, probably reaching southeast Minnesota by just after midnight. The strong to severe storms should exit our area prior to 11 pm, but some high based showers still seem possible behind the front has depicted by recent experimental HRRR and experimental HRRR model output. Recent RAP model runs however are dry. Will maintain some low POPs for now well behind the front into the early morning hours. Look for northwest winds and lows in the 40s overnight. After tonight, we have a dry forecast until Friday afternoon. After the shortwave energy moves through tonight, we should see mid level ridging move in from the west. But at the same time, a trough will be digging from British Columbia Canada into western Colorado. Cool high pressure at the surface should build over eastern Nebraska and southwest Iowa Thursday, then move east. Current model guidance is not in exact agreement, but it appears that a Rex Block pattern should develop over the northern and central parts of the Plains, with the mid level low portion of the block slowly tracking east across Kansas and Missouri Friday through Saturday. Some precipitation, which may be locally heavy, should affect about the southern half of the forecast area. Highest chances are from Friday night into Saturday morning. High temperatures both Friday and Saturday are expected to be in the upper 50s to mid 60s. .LONG TERM...(Saturday night through Wednesday) Issued at 230 PM CDT Wed Apr 19 2017 Temperatures will moderate to highs in the upper 60s to around 70 for Sunday, then mainly lower 70s for Monday. Rain chances look fairly low on those days, except in northeast Nebraska. It looks like the main precipitation shield with a low pressure system moving through the region should stay up across the Dakotas and Minnesota. Another couple of systems will move through the mid part of the country next week. One will be Tuesday night into Wednesday, with another Wednesday night into Friday. The late week system looks cool, but not cool enough for any snow in our area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1205 PM CDT Wed Apr 19 2017 Expect some improvement in ceilings at KOMA and KLNK for a while this afternoon until TSRA develop. Did not include strong winds or hail in TAFs for now due to low confidence on being right at the site, but will amend as needed. MVFR ceilings are expected to move in behind the cold front for tonight, then lift late tonight or Thursday morning. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Miller LONG TERM...Miller AVIATION...Miller
Hazardous weather outlook, Apr 19, 3:33 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 333 PM CDT Wed Apr 19 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-201045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 333 PM CDT Wed Apr 19 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY A tornado watch has been issued for southwest Iowa and parts of eastern Nebraska, which is in effect until 10 pm. Storms could produce large hail and damaging winds. There is also some potential for tornadoes. The storms may form into a line, with that line moving eastward through the evening. A moist and unstable environment, in combination with adequate wind shear, will be in place this afternoon and into the evening. This should allow development of some supercell type storms. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY The probability for hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters should be alert and ready for activation. Follow your local activation guidelines. Please send us reports of any severe weather you may observe.
In the hours before
Special weather statement, Apr 19, 4:31 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
431 PM CDT WED APR 19 2017
NEZ065-066-078-192200-
Seward NE-Lancaster NE-Saline NE-
431 PM CDT WED APR 19 2017
...Significant Weather Advisory for NORTHWESTERN LANCASTER...SEWARD
AND NORTHERN SALINE COUNTIES UNTIL 500 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaver Crossing, or 19 miles southeast of York, moving northeast at
50 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Northwestern Lincoln, Seward, Milford, Friend, Dorchester, Beaver
Crossing, Garland, Pleasant Dale, Malcolm, Denton, Goehner, Cordova,
Branched Oak State Recreation Area, Pawnee State Recreation Area,
Blue River State Recreation Area, Conestoga State Recreation Area and
Tamora.
This includes the following highways...
Highway 77 IN Nebraska near mile marker 63.
Interstate 80 IN Nebraska between mile markers 369 and 401.
A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.
LAT...LON 4066 9737 4079 9737 4100 9713 4101 9687
4087 9670 4068 9681 4063 9736
TIME...MOT...LOC 2130Z 239DEG 45KT 4072 9728
MAYESThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 1:43 AM CDT | Special Weather Statement | OAX | Saunders | 32 min |
| Apr 19, 2:31 AM CDT | Special Weather Statement | OAX | Douglas | 29 min |
| Apr 19, 4:56 AM CDT | Special Weather Statement | OAX | Douglas | 34 min |
| Apr 19, 6:22 AM CDT | Special Weather Statement | OAX | Douglas | 23 min |
| Apr 19, 6:40 AM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 20 min |
| Apr 19, 4:31 PM CDT | Special Weather Statement | OAX | Seward | 29 min |
| Apr 19, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 30 min |
| Apr 19, 5:20 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 25 min |
| Apr 19, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 36 min |
| Apr 19, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 25 min |
| Apr 19, 5:42 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe, Saline | 48 min |
| Apr 19, 5:43 PM CDT | Special Weather Statement | OAX | Douglas | 32 min |
| Apr 19, 5:59 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson | 31 min |
| Apr 19, 6:12 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 11 min |
| Apr 19, 6:30 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 30 min |
| Apr 19, 6:33 PM CDT | Special Weather Statement | OAX | Sarpy | 27 min |
| Apr 19, 6:34 PM CDT | Special Weather Statement | OAX | Gage, Johnson | 41 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.